Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Phoenix, AZ

August 10, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2018, 12:25 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 12:25 AM MST (07:25 UTC)
Expired
Aug 10, 2018, 3:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:37 AM MSTHEAVY RAIN 0.93 Wnw Guadalupe, AZRAIN FELL IN HALF AN HOUR.
Aug 10, 1:30 AM MSTFLASH FLOOD1 Sw Arizona State Univ, AZTEMPE POLICE REPORT MILL AVE CLOSED BETWEEN BROADWAY RD AND 13TH ST DUE TO FLOODING.
Aug 10, 1:38 AM MSTFLASH FLOOD1 Wsw Tempe, AZADOT REPORTS HWY 60 CLOSED AT MILL AVE UNDERPASS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.4 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WGUS55 KPSR 100725
FFWPSR
AZC013-101030-
/O.NEW.KPSR.FF.W.0045.180810T0725Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1225 AM MST FRI AUG 10 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 330 AM MST.

* At 1224 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tempe, Arizona State University, Papago Park, Arizona Mills Mall
  and Guadalupe.

* This includes the following highways...
  AZ Interstate 10 between mile markers 153 and 160.
  US Highway 60 between mile markers 173 and 174.
  AZ Route 202 between mile markers 5 and 9.

LAT...LON 3348 11188 3330 11198 3335 11203 3349 11194

$$

18
3 follow-up statements
441 
WGUS75 KPSR 100806
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
106 AM MST FRI AUG 10 2018

AZC013-101030-
/O.CON.KPSR.FF.W.0045.000000T0000Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
106 AM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MST FOR
MARICOPA COUNTY...

At 106 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain have ended across the warned area. Up to two inches of rain 
have already fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Tempe, Arizona State University, Papago Park, Arizona Mills Mall and
Guadalupe.

This includes the following highways...
AZ Interstate 10 between mile markers 153 and 160.
US Highway 60 between mile markers 173 and 174.
AZ Route 202 between mile markers 5 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3348 11188 3330 11198 3335 11203 3349 11194

$$

18
001 
WGUS75 KPSR 100901
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
201 AM MST FRI AUG 10 2018

AZC013-101030-
/O.CON.KPSR.FF.W.0045.000000T0000Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
201 AM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MST FOR
MARICOPA COUNTY...

At 201 AM MST, gauge reports indicated thunderstorms produced heavy 
rain over the warned area. Up to two inches of rain have fallen. 
Flash flooding is expected.

Some locations that will experience flooding include...
Tempe, Arizona State University, Papago Park, Arizona Mills Mall and
Guadalupe.

This includes the following highways...
AZ Interstate 10 between mile markers 153 and 160.
US Highway 60 between mile markers 173 and 174.
AZ Route 202 between mile markers 5 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3348 11188 3330 11198 3335 11203 3349 11194

$$

18
539 
WGUS75 KPSR 101022
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
322 AM MST FRI AUG 10 2018

AZC013-101030-
/O.EXP.KPSR.FF.W.0045.000000T0000Z-180810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
322 AM MST FRI AUG 10 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 330 AM
MST...

The heavy rain has ended. However, flooding is likely to continue as 
water works its way through local drainage systems and washes 
gradually drain. An Aerial Flood Warning remains in effect through 
830 AM for Tempe, Guadalupe, and far eastern Ahwatukee. Please 
continue to heed any remaining road closures.

LAT...LON 3348 11188 3330 11198 3335 11203 3349 11194

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:28 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 9, 10:28 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1028 PM MST Thu Aug 9 2018

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.

Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.

Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.

&&

.PREVIOUS DISCUSSION...

In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.

Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect breezy to occasionally windy and variable winds with
thunderstorm activity lingering in the vicinity through the early
pre-dawn hours. Some winds near the storms will gust up to 20-30kt.
Skies will be partly to occasionally mostly cloudy with SCT-OVC
decks from 7-25kft. A more diurnal wind regime will resume Friday
morning and last through mid to late afternoon.  By later afternoon
to early evening tomorrow expect a good chance of thunderstorms
moving into the area with strong northeasterly outflow thunderstorm
winds gusting to near 35kt.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect late night thunderstorms with strong gusty winds to move
through KBLH early in the period with northeasterly winds gusting to
30kt. Also expect storm decks near 7-10kft. Otherwise expect typical
winds to favor typical diurnal patterns through the period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Sawtelle
FIRE WEATHER...Wilson

In the hours before

Local storm report, Aug 9, 11:45 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     DUST STORM       5 WNW FLORENCE          33.06N 111.46W
08/09/2018                   PINAL              AZ   TRAINED SPOTTER

            ESTIMATED VISIBILITY OF 1/2 MILE WITH WINDS
            GUSTING TO 45 MPH.

&&

PI
Local storm report, Aug 9, 11:47 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1147 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FLASH FLOOD      3 N EAST MESA           33.47N 111.69W
08/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS CURB TO CURB
            RESIDENTIAL FLOODING. HEAVY RAIN PRODUCED
            1.00" OF RAIN IN 20 MINUTES AND RAIN RATES
            AS HIGH AS 5.76"/HR.

&&

BH
Special weather statement, Aug 9, 11:51 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 PM MST THU AUG 9 2018

AZZ537-538-540>546-548-550-551-553-554-559-100745-
Sonoran Desert Natl Monument AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Tonopah Desert AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-
1151 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1245 AM MST/1245 AM PDT/...

At 1151 PM MST/1151 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Carefree to near North
Mountain Park to South Phoenix to near Bapchule. Movement was west at
30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Phoenix, Chandler, Glendale, Scottsdale, Tempe, Peoria, Surprise,
Avondale, Goodyear, Buckeye, El Mirage, Paradise Valley, Tolleson,
Youngtown, Waddell, Laveen, Cashion, Sun City, Sun City West and Sun
Lakes.

This includes the following highways...
AZ Interstate 10 between mile markers 112 and 177.
AZ Interstate 17 between mile markers 195 and 227.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 11244 3348 11264 3327 11264 3290 11240
      3314 11172 3338 11190 3362 11191 3384 11184
TIME...MOT...LOC 0651Z 075DEG 26KT 3378 11194 3362 11204 3340 11205
3318 11189

18
Local storm report, Aug 10, 12:02 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLOOD            4 S HIGLEY              33.25N 111.72W
08/10/2018                   MARICOPA           AZ   TRAINED SPOTTER

            HEAVY STREET FLOODING WITH WATER BACKING UP
            INTO PEOPLE'S YARDS.

&&

PI
Local storm report, Aug 10, 12:04 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1204 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     FLOOD            2 NW MESA               33.43N 111.86W
08/10/2018                   MARICOPA           AZ   TRAINED SPOTTER

            STREET FLOODING WITH WATER EXCEEDING CURBS.

&&

PI
Local storm report, Aug 10, 12:17 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1217 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     7 NNW RIPLEY            33.62N 114.72W
08/09/2018  M60 MPH          RIVERSIDE          CA   ASOS

            MEASURED AT KBLH ASOS.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:38 PM MSTSpecial Weather StatementPSR52 min
Aug 9, 6:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 9, 7:25 PM MSTSpecial Weather StatementPSR65 min
Aug 9, 7:27 PM MSTSpecial Weather StatementPSR48 min
Aug 9, 7:29 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 9, 7:58 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa62 min
Aug 9, 8:12 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 8:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 9, 9:03 PM MSTSpecial Weather StatementPSRLa Paz57 min
Aug 9, 9:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 9, 9:14 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 9, 9:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 9:46 PM MSTSevere Thunderstorm WarningPSRLa Paz29 min
Aug 9, 9:48 PM MSTDust Storm WarningPSRLa Paz, Yuma27 min
Aug 9, 9:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 9:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal34 min
Aug 9, 9:58 PM MSTSpecial Weather StatementPSRGila47 min
Aug 9, 10:16 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 9, 10:18 PM MSTDust Storm WarningPSRLa Paz, Yuma42 min
Aug 9, 10:33 PM MSTSpecial Weather StatementPSR42 min
Aug 9, 10:41 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 9, 10:48 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 9, 10:52 PM MSTSevere Thunderstorm WarningPSRLa Paz23 min
Aug 9, 11:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal19 min
Aug 9, 11:04 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma56 min
Aug 9, 11:12 PM MSTSpecial Weather StatementPSR63 min
Aug 9, 11:16 PM MSTSpecial Weather StatementPSR44 min
Aug 9, 11:21 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal54 min
Aug 9, 11:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 9, 11:30 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 9, 11:42 PM MSTDust Storm WarningPSRMaricopa, Pinal69 min
Aug 9, 11:49 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 9, 11:51 PM MSTSpecial Weather StatementPSRMaricopa54 min
Aug 9, 11:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 11:57 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 9, 11:59 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:20 AM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 10, 12:27 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:30 AM MSTDust Storm WarningPSRMaricopa, Pinal60 min
Aug 10, 12:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 10, 1:13 AM MSTDust Storm AdvisoryPSRMaricopa92 min
Aug 10, 1:37 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 2:37 AM MSTAreal Flood WarningPSRMaricopa, Pinal6 hr
Aug 10, 11:17 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma18 hr
Aug 10, 2:57 PM MSTSpecial Weather StatementPSRGila48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.